Alert archive / Kansas / Winter Storm Warnings in 2020

Winter Storm Warning 4, NWS Wichita, KS

February 4, 2020Labette County, Montgomery County, Neosho County, Kansas

NWS Wichita, KS issued this winter storm warning at Feb 4, 2020, 3:44 PM CST for Labette County, Montgomery County, Neosho County, Kansas. It took effect at Feb 5, 2020, 3:31 AM CST. It was in force for 11 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 4, 2020, 3:44 PM CST (21:44 UTC)
In effect from
Feb 5, 2020, 3:31 AM CST
Expired
Feb 5, 2020, 2:50 PM CST
In force
11 hr
Issued by
NWS Wichita, KS

Counties Labette County, KS, Montgomery County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 127 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 7:00 AM CSTSNOW 1Independence, KS24 HR TOTAL
Feb 5, 7:00 AM CSTSNOW 1Independence, KS24 HR TOTAL.
Feb 5, 7:00 AM CSTSNOW 2Bartlett, KS24 HR TOTAL
Feb 5, 7:00 AM CSTSNOW 2Bartlett, KS24HR TOTAL.
Feb 5, 7:30 AM CSTSNOW 1.71 Se Parsons, KS24 HR TOTAL
Feb 5, 7:30 AM CSTSNOW 1.71 Se Parsons, KS24HR TOTAL.
Feb 5, 10:00 AM CSTSNOW 1.7Erie, KS24 HR TOTAL, 1.4 INCHES SINCE 7AM.
Feb 5, 10:00 AM CSTSNOW 1.7Erie, KS24 HR TOTAL, 1.4 INCHES SINCE 7AM.
Feb 5, 10:52 AM CSTSNOW 2Erie, KSSTORM TOTAL
Feb 5, 10:52 AM CSTSNOW 2Erie, KSSTORM TOTAL.
Feb 5, 10:52 AM CSTSNOW 2Erie, KS
Feb 5, 11:00 AM CSTSNOW 2.5Parsons, KSSTORM TOTAL
Feb 5, 11:00 AM CSTSNOW 2.5Parsons, KSSTORM TOTAL.
Feb 5, 11:00 AM CSTSNOW 2.5Parsons, KS
Feb 5, 11:15 AM CSTSNOW 2.51 Ne Caney, KSESTIMATED 2-3 INCHES.
Feb 5, 1:00 PM CSTSNOW 2Coffeyville, KSSTORM TOTAL
Feb 5, 1:00 PM CSTSNOW 2Coffeyville, KSSTORM TOTAL.
Feb 5, 1:52 PM CSTSNOW 2Sycamore, KSSTORM TOTAL
Feb 5, 1:52 PM CSTSNOW 2Sycamore, KSSTORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS43 KICT 042144
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
344 PM CST Tue Feb 4 2020

KSZ032-033-047>051-067-082-042245-
/O.CAN.KICT.WW.Y.0008.000000T0000Z-200205T1200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, and Kingman
344 PM CST Tue Feb 4 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

A few lingering flurries will be possible this afternoon and early
evening, but impacts should be minimal. Therefore, the winter
weather advisory is cancelled.

$$

KSZ096-099-100-051145-
/O.NEW.KICT.WS.W.0004.200205T1200Z-200206T0600Z/
/O.EXT.KICT.WW.Y.0008.000000T0000Z-200205T1200Z/
Neosho-Montgomery-Labette-
Including the cities of Chanute, Coffeyville, Independence, 
and Parsons
344 PM CST Tue Feb 4 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM CST
WEDNESDAY...
...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
CST WEDNESDAY NIGHT...

* WHAT...For the Winter Weather Advisory, mixed precipitation
  expected this evening and overnight. These initial snow
  accumulations of up to one inch and ice accumulation of a light
  glaze possible before the heavier snow chances tomorrow. For 
  the Winter Storm Warning, heavy snow expected. Total snow 
  accumulations of up to 3 to 6 inches, with locally higher 
  amounts possible. 

* WHERE...Neosho, Montgomery and Labette Counties.

* WHEN...For the Winter Weather Advisory, until 6 AM CST
  Wednesday. For the Winter Storm Warning, from 6 AM Wednesday to
  midnight CST Wednesday night. 

* IMPACTS...Travel could be hazardous to difficult, especially
  where the heaviest snow bands develop. The hazardous conditions
  could impact both the morning and evening commutes. Road
  conditions will deteriorate considerably through the day
  Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ052-053-068>070-083-091>094-051145-
/O.EXT.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/
Marion-Chase-Harvey-Butler-Greenwood-Sedgwick-Harper-Sumner-
Cowley-Elk-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, Arkansas City, Howard, Moline, Longton, 
and Grenola
344 PM CST Tue Feb 4 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
WEDNESDAY NIGHT...

* WHAT...Mixed precipitation. Light freezing drizzle or light snow this
  evening and tonight changing to light snow Wednesday. Snow 
  accumulations of up to 1 to 2 inches and ice accumulations of a 
  few hundredths of an inch.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until midnight CST Wednesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ071-072-095-098-051145-
/O.CON.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/
Woodson-Allen-Wilson-Chautauqua-
Including the cities of Yates Center, Iola, Humboldt, Neodesha, 
Fredonia, Sedan, and Cedar Vale
344 PM CST Tue Feb 4 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
WEDNESDAY NIGHT...

* WHAT...Mixed precipitation. Light freezing drizzle or light snow tonight
  changing over to all snow Wednesday morning. Snow accumulations
  of 2 to 4 inches and ice accumulations of up to one tenth of an
  inch.

* WHERE...Portions of Southeast Kansas.

* WHEN...Until midnight CST Wednesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Vaughan
4 follow-up statements
985 
WWUS43 KICT 050931
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
331 AM CST Wed Feb 5 2020

...Snow expected over the Flint Hills and southeast Kansas 
today...

KSZ096-099-100-052345-
/O.CAN.KICT.WW.Y.0008.000000T0000Z-200205T1200Z/
/O.EXT.KICT.WS.W.0004.200205T0931Z-200206T0600Z/
Neosho-Montgomery-Labette-
Including the cities of Chanute, Coffeyville, Independence, 
and Parsons
331 AM CST Wed Feb 5 2020

...WINTER STORM WARNING NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Moderate to heavy snow expected. Total snow accumulations
  of 4 to 6 inches, with locally higher amounts possible near the
  Oklahoma Kansas border.

* WHERE...Montgomery, Labette and Neosho Counties.

* WHEN...Until midnight. 

* IMPACTS...Travel could be hazardous to difficult, especially
  where the heaviest snow bands develop. The hazardous conditions
  could impact both the morning and evening commutes. Road
  conditions will deteriorate considerably through the day. 

* ADDITIONAL DETAILS...A brief period of sleet may also occur this
  morning. Reduced visibilities are expected during the heaviest
  snowfall this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ052-068-083-091-051045-
/O.CAN.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/
Marion-Harvey-Sedgwick-Harper-
Including the cities of Hillsboro, Marion, Peabody, Newton, 
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Anthony, Harper, and Attica
331 AM CST Wed Feb 5 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

A burst of light snow is possible this morning, with snowfall
accumulations of a trace to less than an inch. Travel impacts 
will be minimal, thus the advisory has been cancelled. 

$$

KSZ053-069>072-092>095-098-052345-
/O.CON.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/
Chase-Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-
Chautauqua-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Sedan, and Cedar Vale
331 AM CST Wed Feb 5 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Light Snow. Snowfall accumulations of 1 to 3 inches. 
 
* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until midnight. 

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Visibilities may be reduced over a short 
  distance due to heavier bursts of snow. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Ketcham
490 
WWUS43 KICT 051625
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
1025 AM CST Wed Feb 5 2020


KSZ053-069-070-092-093-051730-
/O.CAN.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/
Chase-Butler-Greenwood-Sumner-Cowley-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Wellington, 
Winfield, and Arkansas City
1025 AM CST Wed Feb 5 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has diminished and moved out of the area.

$$

KSZ096-099-100-060600-
/O.CON.KICT.WS.W.0004.000000T0000Z-200206T0600Z/
Neosho-Montgomery-Labette-
Including the cities of Chanute, Coffeyville, Independence, 
and Parsons
1025 AM CST Wed Feb 5 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Moderate to heavy snow expected. Total snow accumulations
  of 3 to 6 inches with locally higher amounts possible near the 
  Kansas Oklahoma border.

* WHERE...Montgomery, Labette and Neosho Counties.

* WHEN...Until midnight.

* IMPACTS...Travel could be difficult especially on county and
  untreated roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ071-072-094-095-098-060600-
/O.CON.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/
Woodson-Allen-Elk-Wilson-Chautauqua-
Including the cities of Yates Center, Iola, Humboldt, Howard, 
Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, 
and Cedar Vale
1025 AM CST Wed Feb 5 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Light Snow. Snowfall accumulations of 0.5 to 3 inches.

* WHERE...Portions of Southeast Kansas.

* WHEN...Until midnight.

* IMPACTS...Plan on possibly slippery road conditions especially
  on untreated surfaces and county roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
733 
WWUS43 KICT 051932
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
132 PM CST Wed Feb 5 2020


KSZ071-072-094-095-098-052045-
/O.CAN.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/
Woodson-Allen-Elk-Wilson-Chautauqua-
Including the cities of Yates Center, Iola, Humboldt, Howard, 
Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, 
and Cedar Vale
132 PM CST Wed Feb 5 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has ended in most locations, and no issues were reported
recently on the roadways.

$$

KSZ096-099-100-060600-
/O.CON.KICT.WS.W.0004.000000T0000Z-200206T0600Z/
Neosho-Montgomery-Labette-
Including the cities of Chanute, Coffeyville, Independence, 
and Parsons
132 PM CST Wed Feb 5 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Light snow expected. Total snow accumulations of 2 to 4 
  inches possible near the Kansas Oklahoma border.

* WHERE...Montgomery, Labette and Neosho Counties.

* WHEN...Until midnight.

* IMPACTS...Travel could be difficult especially on county and 
  untreated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
477 
WWUS43 KICT 052050
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
250 PM CST Wed Feb 5 2020


KSZ096-099-100-052200-
/O.CAN.KICT.WS.W.0004.000000T0000Z-200206T0600Z/
Neosho-Montgomery-Labette-
Including the cities of Chanute, Coffeyville, Independence, 
and Parsons
250 PM CST Wed Feb 5 2020

...WINTER STORM WARNING IS CANCELLED...

The snowfall that prompted the Winter Storm Warning has ended. As
such, the Winter Storm Warning has been cancelled. There may be
some light snow or flurries at times this evening but this
snowfall is not expected to accumulate.

$$

Metzger

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Feb 4, 11:42 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 4, 11:42 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1142 AM CST Tue Feb 4 2020

.SHORT TERM...(Today through Wednesday night)
Issued at 320 AM CST Tue Feb 4 2020

A rather complicated and messy winter precipitation event will begin
to today and continue for some areas through Wed. Shallow cold air
continues to invade most of KS at this time, with most locations
west of the KS Turnpike falling below freezing.  Strong cold
advection today will lead to steady or slowly falling temps today,
with most of the forecast area falling well below freezing later
today.

As temps fall below freezing, expecting increasing chances for
wintry precipitation today, as a shortwave comes out of the Rockies
into the plains, with weak and very subtle warm advection overrunning
the shallow cold air with increasing saturation of the low layers
later today through this afternoon.  As this moisture increases,
expect to see patchy to widespread freezing drizzle develop across
most of central, southeast and south central KS by midday and
certainly by this afternoon.  With below freezing temps, roads are
expected to become very slippery with travel expected to be
impacted. A winter weather advisory has already been issued for the
travel impacts. Not expecting a major winter event, but it does not
take much freezing drizzle to lead to slide offs and travel impacts.

Further complicating the winter precipitation type today through
tonight, will be a lack of saturation in the main dendritic growth
zone. This would suggest more of a freezing drizzle chance until
later in the day or possibly this evening, when the whole saturated
column becomes cold enough (-8 to -10C) for a changeover to light
snow or snow grains.

With that said, not alot of deep moisture to work with, but possibly
enough moisture to produce a thin glazing of ice (a few hundredths)
and around an inch of snow accumulation for areas north of highway
50 by this evening.

Tonight-Wed: Expect the light wintry precip to diminish in most
locations for tonight,  The only exception will be over southeast
KS, where a another round of the winter weather will begin on Wed as
a southern stream shortwave will lift NE across OK into the Ozarks
late tonight into Wed.  Increasing moisture and lift associated with
this southern stream impulse will lead to a lingering snow chance
for Wed for the Flint Hills and SE KS.  Lift associated with this
shortwave could lead to one to three inches of snow accumulation for
SE KS by Wed evening. So have extended the winter weather advisory
until Wed night for this additional snow chance.

Ketcham

.LONG TERM...(Thursday through Monday)
Issued at 320 AM CST Tue Feb 4 2020

After the southern stream shortwave pushes northeast on Wed
night, expect a modest warmup for Thu thru Sat, as West to NW flow
in its wake will leads to downslope flow and weak warm advection
and dry conditions for the end of the week.

Warm advection and the warmup looks to really get going for the end
of the  weekend, as westerly flow leads to southerly breezes
returning to the area. Expect max temperatures to climb back above
normal by the end of the weekend.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM CST Tue Feb 4 2020

MVFR cigs will prevail over most of the area through the forecast
valid period. Scattered light snow/flurries will affect locations
generally along northwest of the Kansas turnpike. Periods of light
rain or a wintry mix will transition to some accumulating snow
across southeast Kansas on Wednesday.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    31  22  30  18 /  50  30  40  20
Hutchinson      28  20  30  17 /  40  40  20  10
Newton          29  21  29  17 /  40  40  30  20
ElDorado        32  22  30  17 /  50  50  50  20
Winfield-KWLD   35  23  32  17 /  60  50  60  20
Russell         26  16  30  14 /  50  40  10   0
Great Bend      27  15  30  14 /  50  30  10  10
Salina          28  19  30  16 /  50  50  10  10
McPherson       28  19  28  16 /  40  50  20  10
Coffeyville     39  26  32  16 /  70  50  80  40
Chanute         35  24  30  16 /  60  60  70  40
Iola            35  24  30  16 /  60  60  70  40
Parsons-KPPF    37  25  31  16 /  70  50  80  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST Wednesday night for
KSZ071-072-095-096-098>100.

Winter Weather Advisory until 6 AM CST Wednesday for KSZ032-033-
047>053-067>070-082-083-091>094.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
Hazardous weather outlook, Feb 4, 4:09 AM CST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 AM CST Tue Feb 4 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 AM CST Tue Feb 4 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Chances for light snow or a wintry mix of freezing drizzle and
light snow, will continue through tonight. Snow accumulations of one
to two inches and ice accumulation of a few hundredths of an inch
are possible. See the latest winter weather advisory for more
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another chance of snow is expected in southeast Kansas on
Wednesday. Additional snow accumulations of two to four inches are
possible in southeast Kansas by Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

Nearby

Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.